Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 57, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 19, 2003, 12:58 AM EDT for Fairfax County, Loudoun County, Prince William County, Virginia; Montgomery County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2003, 12:58 AM EDT (04:58 UTC)
- Expired
- Jun 19, 2003, 4:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Montgomery County, MD, Fairfax County, VA, Loudoun County, VA, Prince William County, VA
The radar
The Sterling radar (KLWX), 7 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 5.0 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 190502 FFWLWX MDC031-VAC059-107-153-190800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1258 AM EDT THU JUN 19 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR NORTHERN AND WESTERN MONTGOMERY COUNTY IN CENTRAL MARYLAND WESTERN FAIRFAX COUNTY IN NORTHERN VIRGINIA EASTERN LOUDOUN COUNTY IN NORTHERN VIRGINIA NORTHERN PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA * UNTIL 400 AM EDT. * AT 1258 AM EDT...SHOWERS AND THUNDERSTORMS EXTENDING FROM UPPER MONTGOMERY COUNTY SOUTHWWARD INTO NORTHERN PRINCE WILLIAM COUNTY WERE PRODUCING RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. THIS ACTIVITY WILL DRIFT SLOWLY NORTHEAST FOR THE NEXT SEVERAL HOURS ...BUT WILL LIKELY PRODUCE ENOUGH RAINFALL TO CAUSE SMALL STREAMS AND CREEKS TO OVERFLOW. HIGH STANDING WATER ON ROADS CAN ALSO BE EXPECTED. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE UPPER MONTGOMERY COUNTY...EASTERN LOUDOUN COUNTY WESTERN FAIRFAX COUNTY AND NORTHERN PRINCE WILLIAM COUNTY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3897 7769 3873 7760 3914 7699 3932 7719 $$ RDH
2 follow-up statements
000 WGUS71 KLWX 190637 FFSLWX MDC031-VAC059-107-153-190730- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 231 AM EDT THU JUN 19 2003 ...FLASH FLOOD WARNING FOR EASTERN LOUDOUN COUNTY UNTIL 400 AM... ...FLASH FLOOD WARNING FOR WESTERN FAIRFAX COUNTY UNTIL 400 AM... ...FLASH FLOOD WARNING FOR MONTGOMERY COUNTY UNTIL 400 AM... ...FLASH FLOOD WARNING FOR NORTHERN PRINCE WILLIAM COUNTY UNTIL 400 AM... RADAR AT 230 AM WAS INDICATING POCKETS OF MODERATE RAIN FALLING OVER THE WARNING AREA. RAINFALL RATES IN THE HEAVIEST ACTIVITY ARE ESTIMATED TO BE AROUND AN INCH PER HOUR. OFFICIALS IN FAIRFAX COUNTY REPORT HIGH WATER ON HUNTER MILL ROAD BETWEEN RESTON AND VIENNA. PRINCE WILLIAM COUNTY REPORTS HIGH WATER ON ROUTE 15 IN THE NORTHERN SECTION OF THE COUNTY...BUT THE ROAD IS PASSABLE. ADDITIONAL AREAS MAY EXPERIENCE HIGH WATER THROUGH THE PREDAWN HOURS. MOTORISTS SHOULD BE ALERT FOR FLOODING...IT IS MORE DIFFICULT TO SEE FLOOD WATERS AT NIGHT. DO NOT DRIVE INTO FLOODED AREAS. $$ RDH
000 WGUS71 KLWX 190638 CCA FFSLWX MDC031-VAC059-107-153-190730- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 231 AM EDT THU JUN 19 2003 ...FLASH FLOOD WARNING FOR EASTERN LOUDOUN COUNTY UNTIL 400 AM... ...FLASH FLOOD WARNING FOR WESTERN FAIRFAX COUNTY UNTIL 400 AM... ...FLASH FLOOD WARNING FOR MONTGOMERY COUNTY UNTIL 400 AM... ...FLASH FLOOD WARNING FOR NORTHERN PRINCE WILLIAM COUNTY UNTIL 400 AM... RADAR AT 230 AM WAS INDICATING POCKETS OF MODERATE TO HEAVY RAIN FALLING OVER THE WARNING AREA. RAINFALL RATES IN THE HEAVIEST ACTIVITY ARE ESTIMATED TO BE AROUND AN INCH PER HOUR. OFFICIALS IN FAIRFAX COUNTY REPORT HIGH WATER ON HUNTER MILL ROAD BETWEEN RESTON AND VIENNA. PRINCE WILLIAM COUNTY REPORTS HIGH WATER ON ROUTE 15 IN THE NORTHERN SECTION OF THE COUNTY...BUT THE ROAD IS PASSABLE. ADDITIONAL AREAS MAY EXPERIENCE HIGH WATER THROUGH THE PREDAWN HOURS. MOTORISTS SHOULD BE ALERT FOR FLOODING...IT IS MORE DIFFICULT TO SEE FLOOD WATERS AT NIGHT. DO NOT DRIVE INTO FLOODED AREAS. $$ RDH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 9:45 PM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 18, 9:45 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 945 PM EDT WED JUN 18 2003 SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOPED EARLIER TODAY GRADUALLY WINDING DOWN WITH THE LOSS OF HEATING FOR THE CENTRAL AND EASTERN COUNTIES AT THIS TIME. RADAR/SATELLITE COMPOSITE SHOWS A LARGE AREA OF RAIN WITH SCATTERED THUNDERSTORMS TO THE SOUTHWEST MOVING NORTHEAST. THIS WILL OVERSPREAD THE AREA LATER TONIGHT. CURRENT FORECAST HAS A GOOD HANDLE ON PENDING SITUATION. WILL REFRESH WORDING TO REMOVE CHANCE/EVENING WORDING AND CONTINUE WITH LIKELY POPS FOR THE REST OF TONIGHT. LATEST SURFACE OBS SHOW TEMPS AND WIND ON TRACK...SO ONLY COSMETIC CHANGES NEEDED TO THE FORECAST AT THIS TIME. WILL ALSO REFRESH SPS REGARDING THE RAINFALL POTENTIAL THROUGH THURSDAY./CPW ...AFTN DISCUSSION............. RADAR COMPOSITE SHOWS A LARGE AREA OF PRECIP OVER E TN MOVING INTO SW VA ATTM. THIS IS ASSOC WITH A SIGNIFICANT MID LVL SYSTEM SPINNING OVER N MISSISSIPPI WHICH IS PUSHING NE TOWARD CWA. BOTH GFS AND ETA SHOW THIS BATCH OF PRECIP AND ASSOC LIFT MOVING INTO CWA FROM SW TO NE BETWEEN 00Z AND 08Z. HAVE PUSHED POPS TO CATEGORICAL WHILE THIS BATCH OF PRECIP PASSES THRU. AROUND 12Z THIS MORNING 850MB LOW WILL BE DIRECTLY OVERHEAD...THEN EXITS CWA FROM SW TO NE DURING THE AFTERNOON. PRECIP WILL BECOME MORE SCT AS THE ENERGY PUSHES AWAY THU AFT. EXPECTING 0.50 TO 1.5 INCHES OF RAIN TO FALL OVER MOST OF CWA BETWEEN THIS EVE AND THU EVE. THIS IS BELOW 12 AND 24 HR FLOOD GUIDANCE BUT WITH HOW WET THE GROUND HAS BEEN WILL ISSUE SPECIAL WX STATEMENT TO TALK ABOUT PONDING OF WATER ON ROADS AND LOW LYING AREAS IN ADDITION TO SMALL CREEK/STREAM RISES BY TOMORROW DUE TO THE QPF. MMARGRAF THU NIGHT AND BEYOND...WHAT WAS ONCE A NICE HIGH PRES WEEKEND HAS DISINTEGRATED INTO A LARGE BOWLING BALL OF A CLOSED LOW OVER THE EAST. MODL RUNS PROGSVLY GET SLOWR WITH IT AND EXPCT...AND WILL FORECAST...THAT IT WILL BE SLOWR EXITING THAN THE 12Z GFS HAS. THAT WILL KEEP A FAIR AMNT OF CLDS AROUND AND POPS THRU THE WEEKEND. ALTHOUGH IT WILL NOT BE A WASHOUT WEEKEND...I THINK THE FORECAST WILL SPEAK FOR ITSELF. TEMPS WILL BE COOL WITH A N TO NE FLOW DEPNDNG ON THE STRENGTH OF ANY WAVES THAT DEVLP ON THE WEAK SFC FRONT TO OUR SE. CONSIDER THE CLIMATOLOGY OF THE PATTERN. FOR THE LAST SIX WEEKS SINCE MAY FIRST...A FULL NINETY PERCENT OF THE DAYS HAVE BEEN CLOUDY OR MOSTLY CLOUDY...SEVEN TENTHS OR MORE CLOUDY DURING THE DAYLIGHT HOURS. FURTHERMORE...ALMOST TWO THIRDS OF THE CALENDAR DAYS HAVE HAD MEASURABLE RAIN...NOT TO MENTION THE TRACE OF RAIN DAYS. IT/S HARD TO GO AGAINST THOSE NUMBERS ANYTIME THERE/S UNCERTAINTY IN THE FORECAST. AGAIN THERE/S NO STRONG SFC SYSTEM AT THIS POINT TO DRIVE ANY LARGE SYNOPTC SCALE RAIN...BUT THE SHR INSTAB OF HAVNG THIS LARGE COLD LOW OVR US WILL CERTAINLY BRING SHRA AT TIMES DURING THE WEEKEND. GRAD IMPRVE THINGS FOR MON AND LOOKS FAIR ATTM FOR TUE AND WED. NOT GOING TO GO BELOW A 24 POP THOUGH THRU THE FORECAST PERIOD. STRONG .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, Jun 18, 11:30 AM EDT, 13 hours 28 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-190900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EDT WED JUN 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE RAINFALL COULD BE HEAVY ENOUGH TO PRODUCE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY. SOME OF THE RAINFALL COULD BE HEAVY ENOUGH TO PRODUCE LOCALIZED FLOODING. HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY THROUGH TUESDAY AT THIS TIME. MMARGRAF
In the hours before
Special weather statement, Jun 18, 10:30 PM EDT, 2 hours 28 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-191000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 PM EDT WED JUN 18 2003 ...MODERATE RAINFALL EXPECTED TONIGHT THROUGH THURSDAY AFTERNOON... AN AREA OF LOW PRESSURE WILL MOVE NORTHEAST ACROSS THE MID ATLANTIC REGION LATE TONIGHT THROUGH EARLY THURSDAY. THIS WILL PRODUCE PERIODS OF LIGHT TO MODERATE RAIN TONIGHT THROUGH THURSDAY AFTERNOON. A TOTAL OF 0.5 TO 1.5 INCHES OF RAIN COULD FALL ACROSS THE AREA THROUGH THURSDAY AFTERNOON. THIS AMOUNT OF RAINFALL COULD CAUSE WATER TO POND ON ROADS. WATER MAY ALSO COLLECT IN DITCHES...UNDERPASSES...AND OTHER LOW LYING AREAS. IN ADDITION...SMALL STREAMS AND CREEKS MAY RISE TO BANKFULL BY THURSDAY AFTERNOON. THE RAINFALL IS NOT EXPECTED TO BE HEAVY ENOUGH TO CAUSE FLASH FLOODING OR RIVER FLOODING AT THIS TIME. HOWEVER...AREAS RIVERS MAY EXPERIENCE RISES TO THREE QUARTER BANKFULL BECAUSE OF THE SIGNIFICANT RUNOFF EXPECTED DUE TO THE WET GROUND CONDITIONS. A FLOOD WATCH WILL BE ISSUED IF THE AMOUNT OF EXPECTED PRECIPITATION INCREASES AND WIDESPREAD FLOODING BECOMES A THREAT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER EVENT. CPW
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 4:15 AM EDT | Flash Flood Warning | LWX | Fairfax | 3 hr |
| Jun 19, 6:40 PM EDT | Flash Flood Warning | LWX | Frederick | 3 hr |
| Jun 19, 7:45 PM EDT | Flash Flood Warning | LWX | Howard, Montgomery | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2003Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.